Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Analysis of a sequential regularization method for the unsteady Navier-Stokes equations


Authors: Xiliang Lu, Ping Lin and Jian-Guo Liu
Journal: Math. Comp. 77 (2008), 1467-1494
MSC (2000): Primary 65M12; Secondary 76D05
Published electronically: February 1, 2008
MathSciNet review: 2398777
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The incompressibility constraint makes Navier-Stokes equations difficult. A reformulation to a better posed problem is needed before solving it numerically. The sequential regularization method (SRM) is a reformulation which combines the penalty method with a stabilization method in the context of constrained dynamical systems and has the benefit of both methods. In the paper, we study the existence and uniqueness for the solution of the SRM and provide a simple proof of the convergence of the solution of the SRM to the solution of the Navier-Stokes equations. We also give error estimates for the time discretized SRM formulation.


References [Enhancements On Off] (What's this?)

  • 1. Chérif Amrouche and Vivette Girault, Decomposition of vector spaces and application to the Stokes problem in arbitrary dimension, Czechoslovak Math. J. 44(119) (1994), no. 1, 109–140. MR 1257940
  • 2. Uri M. Ascher and Ping Lin, Sequential regularization methods for higher index DAEs with constraint singularities: the linear index-2 case, SIAM J. Numer. Anal. 33 (1996), no. 5, 1921–1940. MR 1411855, 10.1137/S0036142993253254
  • 3. Uri Ascher and Ping Lin, Sequential regularization methods for nonlinear higher-index DAEs, SIAM J. Sci. Comput. 18 (1997), no. 1, 160–181. Dedicated to C. William Gear on the occasion of his 60th birthday. MR 1433382, 10.1137/S1064827595287778
  • 4. J. Baumgarte, Stabilization of constraints and integrals of motion in dynamical systems, Comput. Methods Appl. Mech. Engrg. 1 (1972), 1–16. MR 0391628
  • 5. Lawrence C. Evans, Partial differential equations, Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 1998. MR 1625845
  • 6. Michel Fortin and Roland Glowinski, Augmented Lagrangian methods, Studies in Mathematics and its Applications, vol. 15, North-Holland Publishing Co., Amsterdam, 1983. Applications to the numerical solution of boundary value problems; Translated from the French by B. Hunt and D. C. Spicer. MR 724072
  • 7. O. Gonzalez, J. H. Maddocks, and R. L. Pego, Multi-multiplier ambient-space formulations of constrained dynamical systems, with an application to elastodynamics, Arch. Ration. Mech. Anal. 157 (2001), no. 4, 285–323. MR 1831174, 10.1007/s002050100134
  • 8. K. Gustafson, Theory and computation of periodic solutions of autonomous partial differential equation boundary value problems, with application to the driven cavity problem, Math. Comput. Modelling 22 (1995), no. 9, 57–75. Mathematical modelling and computations (Calcutta, 1993). MR 1365111, 10.1016/0895-7177(95)00168-2
  • 9. John G. Heywood and Rolf Rannacher, Finite element approximation of the nonstationary Navier-Stokes problem. I. Regularity of solutions and second-order error estimates for spatial discretization, SIAM J. Numer. Anal. 19 (1982), no. 2, 275–311. MR 650052, 10.1137/0719018
  • 10. Ping Lin, A sequential regularization method for time-dependent incompressible Navier-Stokes equations, SIAM J. Numer. Anal. 34 (1997), no. 3, 1051–1071. MR 1451113, 10.1137/S0036142994270521
  • 11. P. Lin, Regularization Methods for Differential Equations and Their Numerical Solution, Ph.D. thesis, Department of Mathematics, University of British Columbia, 1995.
  • 12. P. Lin, Q. Guo and X. Chen , A fully explicit method and its parallelization for incompressible flow computation, Comput. Methods Appl. Mech. Engrg. 192/22-24 (2003), 2555-2564.
  • 13. Jian-Guo Liu, Jie Liu, and Robert L. Pego, Stability and convergence of efficient Navier-Stokes solvers via a commutator estimate, Comm. Pure Appl. Math. 60 (2007), no. 10, 1443–1487. MR 2342954, 10.1002/cpa.20178
  • 14. Lu Xiliang, Error Analysis for Incompressible Viscous Flow Based on a Sequential Regularization Formulation, Ph.D. thesis, Department of Mathematics, National University of Singapore, 2006.
  • 15. R. Rannacher, On the numerical solution of the incompressible Navier-Stokes equations, Z. Angew. Math. Mech. 73 (1993), no. 9, 203–216. MR 1242221, 10.1002/zamm.19930730903
  • 16. J. Shen, Hopf bifurcation of the unsteady regularized driven cavity flows, J. Comp. Phy. 95 (1991), 228-245.
  • 17. Jie Shen, On error estimates of the penalty method for unsteady Navier-Stokes equations, SIAM J. Numer. Anal. 32 (1995), no. 2, 386–403. MR 1324294, 10.1137/0732016
  • 18. Roger Temam, Navier-Stokes equations, 3rd ed., Studies in Mathematics and its Applications, vol. 2, North-Holland Publishing Co., Amsterdam, 1984. Theory and numerical analysis; With an appendix by F. Thomasset. MR 769654
  • 19. Roger Temam, Navier-Stokes equations and nonlinear functional analysis, 2nd ed., CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 66, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1995. MR 1318914

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 76D05

Retrieve articles in all journals with MSC (2000): 65M12, 76D05


Additional Information

Xiliang Lu
Affiliation: Department of Mathematics, National University of Singapore, Science Drive 2, Singapore 117543, Singapore
Address at time of publication: Johann Radon Institute for Computational and Applied Mathematics (RICAM), Austrian Academy of Sciences, Altenberger Strasse 69, A-4040 Linz, Austria
Email: lu_xiliang@hotmail.com

Ping Lin
Affiliation: Department of Mathematics, National University of Singapore, Science Drive 2, Singapore 117543, Singapore
Email: matlinp@nus.edu.sg

Jian-Guo Liu
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742-4015
Email: jliu@math.umd.edu

DOI: https://doi.org/10.1090/S0025-5718-08-02087-5
Keywords: Navier-Stokes equations, iterative penalty method, implicit parabolic PDE, error estimates, constrained dynamical system, stabilization method
Received by editor(s): July 25, 2006
Received by editor(s) in revised form: June 4, 2007
Published electronically: February 1, 2008
Additional Notes: The research was supported by several grants at the Department of Mathematics, National University of Singapore
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.